Will I get hemosiderin staining under my eye after juvederm?

Is it common for bruising after juvederm to turn into hemosiderin staining under your eyes? I have bruising now. It isn’t too severe and doesn’t look that bad, but I’m reading other people who claim that they developed bad hemosiderin staining after the bruising dissipated.

rosemara100

F, 47, Connecticut

it's possible but very very uncommon in my experience

I understand your concern, but you can rest assured that bruising around the eye area is a very common side effect. In fact, 70% of patients experience some level of bruising from dermal filler injections like Juvederm and Restylane. The severity of bruising depends on your skin type, ability to recover from bruising and, to a lesser extent, the technique employed by your plastic surgeon during the procedure. Most people find that the bruising resolves itself within two weeks. If you find that bruising persists long after your plastic surgery, I recommend contacting your provider.

Can this bruising lead to hemosiderin staining? Yes. Any bruise, regardless of its source, can potentially leave behind hemosiderin staining. Hemosiderin staining occurs when red blood cells die, which in turn causes hemoglobin to release iron deposits. This iron is converted into hemosiderin, which resides in tissue beneath the skin and manifests in a yellowish brown pigment. The good news is that it’s fairly rare for Juvederm injections to cause hemosiderin staining (although it is possible). If you’re still early in the recovery phase, there’s a good chance that the bruising will vanish over the coming days.

If you do have hemosiderin staining, there are a variety of treatment options that can help. Mild forms of hemosiderin staining may fade away on their own, while more severe cases can be treated using Vitamin K topical creams, laser treatment, and more. If you have more Juvederm procedures planned in the future, there are also a few things you can do beforehand to reduce bruising and minimize the risk of hemosiderin staining. Taking Arnica prior to surgery, avoiding blood thinners, and steering clear of herbal supplements such as garlic and ginseng can help reduce the risk of complications and ensure your treatment goes as smoothly as possible.

Hemosiderin staining under the eyes is very rare, but I have seen it associated with a large bruise.  We often see hemosiderin staining after sclerotherapy of veins on the legs.

I have some success using IPL or Q-switch laser treatments to improve the staining.

Ken Oleszek, MD
La Fontaine Aesthetics
Denver, CO
303-355-4772